Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS North Platte, NE

June 12, 2003Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 12, 2003, 10:36 PM MDT for Garden County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 10:36 PM MDT (04:36 UTC)
Expired
Jun 12, 2003, 11:30 PM MDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garden County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS53 KLBF 130436
SVRLBF
NEC069-130530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1036 PM MDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1130 PM MDT

* AT 1032 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER OSHKOSH...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  10 MILES NORTHWEST OF LEWELLEN AROUND 1040 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4197 10264 4125 10258 4125 10209 4197 10216

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:00 PM MDT, 9 hours 36 minutes earlier.

Area forecast discussion, Jun 12, 1:00 PM MDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
200 PM CDT THU JUN 12 2003

MAIN FOCUS TONIGHT WILL BE FRONTAL POSITION AND SEVERE THREAT AS
ATMOSPHERE DESTABILIZES LATE THIS AFTERNOON.

QUASI STATIONARY FRONT ACROSS SANDHILLS PER SATELLITE/SFC OBS SHOULD
ACTIVATE AN E-W ELONGATED TSRA CLUSTER LATE THIS AFTN AND TONIGHT.
EASTERLY UPSLOPE IS DEEPENING PER KLNX VWP.  TCU ARE BEGINNING TO
BUILD AT 1830Z.  CAPE AND SHEAR SUGGEST SLOWLY ROTATING THUNDERSTORMS
THIS EVENING WITH A FEW STORMS REACHING SVR LIMITS.  WIND AND HAIL
THE MAIN THREAT.

SHORT WAVE ADVANCING THRU COLORADO THIS AFTN AND ONTO THE PLAINS
TONIGHT WILL PROVIDE ADDITIONAL FOCUS FRIDAY MORNING WITH ACTIVITY
CONTINUING AND PERHAPS REENERGIZING DURING THE AFTN THRU EVENING.

THRU SATURDAY...WINDS ALOFT CONTINUE TO WEAKEN PROVIDING LESS
SHEAR. TEMPS ALOFT ALSO WARM.  SHORT WAVE SHOULD EXIT THE AREA IN
THE LATE SATURDAY AFTN WITH ACTIVITY QUICKLY ENDING BY SAT NIGHT.

WILL TAKE A LOOK AT 18Z ETA BEFORE FINALIZING FCST.

SUN-THUR...ATM APPEARS TO QUASI-BAROTROPIC.  WEAK WINDS AND MOIST.
LACKING SIGNIFICANT FORCING...FCST IS DRY AND SEASONABLE.

.LBF...NONE.

CDC
Hazardous weather outlook, Jun 12, 9:26 PM MDT, 1 hour 10 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1026 PM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT OVER THE OUTLOOK AREA.
THE BEST CHANCE FOR SEVERE STORMS WILL BE WEST OF A LINE FROM
CURTIS...IN NORTHERN FRONTIER COUNTY...TO AINSWORTH IN BROWN COUNTY.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE OUTLOOK AREA
OVERNIGHT. THE ATMOSPHERE REMAINS SOMEWHAT UNSTABLE. STORMS WILL
HAVE THE POTENTIAL TO BRIEFLY PRODUCE LARGE HAIL...PRIMARILY...AND
POSSIBLY DAMAGING WINDS. THE MAIN SEVERE WEATHER THREAT WILL BE
HEAVY RAIN...DUE TO THE SLOW MOVEMENT OF THE STORMS.

THE THUNDERSTORM COMPLEX WILL WEAKEN AS IT MOVES INTO THE EASTERN
HALF OF THE OUTLOOK AREA LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN ACTIVE UPPER LEVEL PATTERN WILL CONTINUE FOR FRIDAY...KEEPING A
CHANCE FOR THUNDERSTORMS ONCE AGAIN TO THE OUTLOOK AREA. CLOUD COVER
WILL LIMIT INSTABILITY DURING THE DAY...THEREFORE SEVERE WEATHER
WILL NOT BE AS LIKELY. ANOTHER CHANCE FOR THUNDERSTORMS WILL EXIST
ON SATURDAY. A DRY WEATHER PATTERN IS THEN EXPECTED FOR THE
REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED OVERNIGHT IN THE WESTERN PORTION OF
THE OUTLOOK AREA TO PROVIDE INFORMATION CONCERNING HAIL AND RAINFALL
AMOUNTS.

KAR

In the hours before

Local storm report, Jun 12, 6:48 PM MDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0748 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    6 SSW ANSELMO             NE   1.00 IN HAIL
06/12/03   CUSTER

JC
Local storm report, Jun 12, 7:30 PM MDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0830 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    13 NW ANSELMO             NE   1.00 IN HAIL
06/12/03   CUSTER

JC
Local storm report, Jun 12, 7:37 PM MDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0837 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0831 PM    3 SE DUNNING              NE   0.88 IN HAIL
06/12/03   BLAINE

JC
Local storm report, Jun 12, 7:59 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0859 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    8 E DUNNING               NE   1.75 IN HAIL
06/12/03   BLAINE

JC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:28 PM MDTSevere Thunderstorm WarningLBFCuster62 min
Jun 12, 7:03 PM MDTSevere Thunderstorm WarningLBFBlaine57 min
Jun 12, 8:00 PM MDTSevere Thunderstorm WarningLBFBlaine45 min
Jun 12, 10:07 PM MDTSevere Thunderstorm WarningLBFGrant53 min
Jun 12, 11:01 PM MDTSevere Thunderstorm WarningLBFGrant59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.